The intravenous injection of drugs intended for oral use can cause pulmonary granulamatosis. This project aims to determine the number of cases of sudden or unnatural deaths in which pulmonary granulamatosis was diagnosed, and the medical consequences of pulmonary granulamatosis.
Professor Johan Duflou
Department of Forensic Medicine, Sydney South West Area Health Service; UNSW; University of Sydney
The injection of tablet preparations has increased markedly in recent years. Such behaviours may result in particles of tablet preparations becoming lodged in the pulmonary vasculature, which may result in pulmonary hypertension and heart failure.
- Determine the number of cases of sudden or unnatural deaths in which pulmonary granulamatosis was diagnosed
- Determine the medical consequences of pulmonary granulamatosis
Case series. All cases presenting to the New South Wales Department of Forensic Medicine between 1997-2013 were retrieved in which pulmonary granulamatosis was diagnosed.
Darke, S., Duflou, J. & Torok, M. (2015) The health consequences of injecting tablet preparations: foreign body pulmonary embolization and pulmonary hypertension amongst deceased injecting drug users. Addiction, 110, 1144-1151.
Novel data on the medical consequences of injecting tablets.